Hail, Osborne
- When
- June 13, 5:22 PM CST
- Where
- Osborne County, Natoma
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.180, -99.020
While more concentrated swaths of severe weather focused a few counties off to the north and also southwest, small portions of this six-county North Central Kansas area also saw a handful of severe storms on this Tuesday evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
While more concentrated swaths of severe weather focused a few counties off to the north and also southwest, small portions of this six-county North Central Kansas area also saw a handful of severe storms on this Tuesday evening. The majority of local activity targeted Phillips and northwestern Smith counties, as a mix of semi-discrete cells and quasi-linear clusters roamed and redeveloped over the area between 7-10 p.m. CDT. These storms were mainly hail-producers, yielding stones to the size of golf balls in Agra, ping pong balls north of Kensington and quarter size in and near Phillipsburg and Speed. Prior to any development in those areas, a lone severe storm drifting north out of central Kansas into southern Osborne County dropped quarter size hail in Natoma shortly before 6:30 p.m. CDT before weakening. Although damaging winds did not seem to be much of an issue, a KSU mesonet site near Tipton measured a 64 MPH gust shortly after 10 p.m. CDT as outflow surged north out of central Kansas along the leading edge of a weakening storm cluster. After this, a smattering of weak convection persisted within the local area for several hours before ending completely by 4 a.m. CDT on the 14th. Rainfall-wise, most of this six-county domain received little if any, but portions of mainly northern Phillips and northwestern Smith counties received at least 1, with radar estimation suggesting a small part of extreme northern Smith County might have had 3.
In the mid-upper levels, this event was driven by a shortwave trough swinging east through the Central Plains, to the southeast of its parent closed low centered over Montana. At the surface, storm initiation clearly focused along a composite stationary front/dryline stretched north-south through central portions of Nebraska and Kansas, attendant to a surface low pressure center that deepened to 998 millibars during the late afternoon hours. To the east of this dryline, afternoon high temperatures into the mid-upper 90s F combined with dewpoints in the upper 50s-mid 60s resulted in mixed-layer CAPE values of at least 2000-3000 J/kg, in the presence of 0-6 kilometer shear increasing to 40-50 knots as the evening progressed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 5:17 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 617 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 412 PM CDT Tue Jun 13 2017 Needless to say, the paramount focus today has been on these first 12 hours or so, as nearly the entire CWA is assigned either a Slight or Enhanced risk of severe from SPC, with the Enhanced area roughly favoring the northeast 1/4 of our coverage area (CWA). Locally, we largely agree with these risk categories, although as is typical when our area isn't exactly in the "bullseye" of strongest synoptic forcing (focused slightly to our north) and with plenty of lingering warm air aloft probably keeping a cap on things at least a few more hours, there is somewhat of a conditional nature to especially the Enhanced category, including these question marks: 1) Will severe storms (and storm coverage in general) through tonight be more isolated to perhaps scattered in nature, or could we see more of an "explosion" of widespread thunderstorm activity, especially within the southeast half of the CWA especially closer to sunset as lift increases along the nose of an increasing low level jet? 2) Going somewhat hand in hand with #1, will we see some fairly isolated activity get going as early as the 5-6 PM time frame as suggested by various models, or will we need to wait until a bit later in the evening for the low level jet to truly get things going, which went to tend to favor more of a linear/cluster mode. Not going to repeat our entire Hazardous Weather Outlook (HWOGID) here, but certainly large hail/damaging winds/localized flooding are our main concerns, and while a few tornadoes are also not out of the question (especially if any discrete/isolated supercells can get going by dark), the overall- greater tornado parameters seem to focus at least slightly north of our domain, within and near currently-existing Tornado Watch 323. As for the current scene as of 3PM/20Z, so far this afternoon things have largely followed expectations, as it's been a mainly dry, sunny, quite breezy and above-average warmth day, with high temps topping out well into the 90s most areas, and some far southwest areas spiking up to around 100 where dewpoints have mixed down more into the 50s/even some 40s, as opposed to the widespread 60s dewpoints found across especially our northeast half. There were a few brief, elevated light rain showers rooted above the cap that brushed through mainly Polk County a few hours ago, but this activity has long since advected northeast. In the mid- upper levels, the most prominent feature is the powerful closed low churning over MT, with our area starting to see the southern portions of a slightly negatively-tilted shortwave trough ejecting out into Nebraska/northern KS along the southeast periphery of the aforementioned parent system. At least for a short time longer, mid-level (700 millibar) temps averaging 12-14C are helping to inhibit robust thunderstorm development, despite mixed- layer CAPE averaging 2000-3000 J/kg within especially the northeast 2/3 of our area. At the surface, a very slow- moving/nearly stationary front is stretched north-northeast to south-southwest across Nebraska, aligned pretty close to our western fringes. Winds starting to turn a bit more southwesterly in especially our southwest quarter is resulting in a bit of a dryline bulge as well. Now looking ahead forecast-wise through these next 36 hours, with the main focus on the first 12... Late this afternoon-tonight: Have largely outlined our current thinking of the basic scenario/possibilities both above and in our HWO, and these are largely in line with details in the latest SPC Day 1 outlook. While storms are already starting to fire only slightly to our northwest at this time along the quasi-stationary boundary, it may be awhile yet before anything builds southward/eastward into our area. Eventually though, "something" should get going, and when it does, it could go severe quickly given the aforementioned high CAPE and deep layer shear gradually increasing into at least the 30-50kt range from the west as the aforementioned upper wave approaches. This will be plenty sufficient for supercell structures, although shear vectors largely parallel to the boundary often tends to favor a fairly quick transition to at least quasi-linear mode, which also would tend to work against a potentially higher tornado threat. At any rate, all hazards are on the table, as low level 0-1km shear is expected to increase to at least 15-25kt in parts of the CWA especially later this evening. Even if the late afternoon/early evening fails to produce much, various models including the HRRR/RAP seem insistent that once the low level jet ramps up between 7-10 PM, we would see a more widespread cluster of storms blossom in more of an east-west fashion, largely within a few counties either side of the Nebraska-Kansas border. By this time this would develop, in theory many of our northern/western counties would be "in the clear" from a severe threat. This later activity would also likely foster more of a heavy rain/flash flooding threat, especially it it anchors/trains in place for a while. All in all, the primary severe weather threat should occur between 5PM-Midnight, although some strong activity could certainly linger a few hours beyond that, especially in eastern zones. Have pretty much the entire CWA void of any formal storm/rain mention though by 5 AM/10z. Low temps tonight are aimed from upper 50s west to upper 60s east. Wednesday daytime-night: In short, we are still calling for a dry/storm-free 24 hours in the wake of the departing system. Not only are we expecting very slightly "cooler" temperatures with highs in the 86-91 range versus widespread 90s, but by far the most noticeable feature will be drier dewpoints/lower humidity levels as dewpoints drop into the 50s and especially 40s by afternoon. It won't be as windy as today, but west-northwest winds should still average 10-15 MPH with some higher gusts. Wednesday night looks to feature fairly light/variable winds with lows between the upper 50s and mid 60s. .LONG TERM...(Thursday daytime through Tuesday) Issued at 412 PM CDT Tue Jun 13 2017 With SO much focus on the short term, this will be a shorter- than-usual discussion of this 6-day period... General overview: In the most basis sense of the mid-upper level air pattern, we spend several days in generally quasi-zonal (west-east) flow aloft into the weekend before a bit more of a northwesterly upper flow regime settles in for early next week as a ridge builds into the southwestern CONUS and we remain to its northeast. While we are not sensing any "major" precipitation or severe weather threats, the passage of occasional quick-moving disturbances will undoubtedly spark some off-and-on thunderstorm chances and given the time of year, likely at least isolated severe weather. At least for now, the periods that are most favored for rain/thunderstorm activity include Thursday afternoon/evening mainly within the southeast 1/3 of the CWA as moisture returns northward (this is already included in a Day 3 SPC Marginal Risk for severe) and then Saturday afternoon-evening. Beyond Saturday night, confidence is actually fairly in a dry couple of days Sunday-Monday before storm chances perhaps return Monday night into Tuesday (day 7). Temperature-wise: Believe it or not, this has already been one of the warmest starts to June in several decades for places such as the Tri Cities, and we have at least a few more days of solidly above-average heat on the way before maybe, just maybe a slightly more noticeable "cool-down" arrives. Going into a touch more specifics, Thurs-Fri still look to see highs reach the low-mid 90s most areas, with Saturday then starting to creep down a little before Sunday arrives as what should be our overall "coolest" day in some time, albeit with highs still low-mid 80s. Monday-Tuesday then look to see continued 80s, but not quite as cool as Sunday. Fortunately for most folks, dewpoint values and resultant humidity do appear on track to average more in the 50s to near 60 on most days versus the widespread 60s to near 70 of late. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 613 PM CDT Tue Jun 13 2017 Thunderstorms will impact KGRI for the first few hours of the TAF period. Severe storms are possible which may produce large hail and damaging winds. A cold frontal boundary will cross the terminals tonight bringing a wind shift to the northwest. Dry weather is forecast for Wednesday with less wind than we had the last several days with speeds averaging 10kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Fay
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1150 AM CDT Tue Jun 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1150 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this Afternoon and Tonight. The majority of the outlook area is under a Slight or Enhanced Risk of severe thunderstorms, with the overall-highest threat focused east of the Highway 183 corridor. The primary window of opportunity for severe storms should end by Midnight, although some stronger storms could linger late into the night. Starting late this afternoon, at least isolated thunderstorm development is possible within much of the outlook area, with the likelihood of storm activity increasing this evening before activity departs off to the east late tonight. Once storms form, they could quickly become severe, capable of producing mainly very large hail up to tennis ball size, damaging wind gusts to around 70 MPH and also locally heavy rainfall of at least 2 inches in a short time, possibly resulting in flash flooding. Storm mode could feature a mix of both isolated supercells and linear clusters, with any isolated storms perhaps also capable of producing a few tornadoes, while linear storms would instead favor damaging straight-line winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Intermittent chances for thunderstorms return to the outlook area mainly between Thursday afternoon and Saturday night. While it is too early to confidently assess the potential for severe storms through much of this time, there is a Marginal Risk of severe storms for Thursday afternoon and evening, primarily near and south of the Nebraska-Kansas border. .SPOTTER INFORMATION STATEMENT... Spotter activation is probable within portions of the outlook area anytime between late this afternoon and roughly Midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
616 PM CDT TUE JUN 13 2017
NEZ041-047-048-062-063-074-075-084-085-132345-
Franklin NE-Merrick NE-Adams NE-Webster NE-Hamilton NE-Nance NE-
Howard NE-Hall NE-Kearney NE-
616 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...
NORTHEASTERN FRANKLIN...ADAMS...SOUTHWESTERN NANCE...EASTERN
KEARNEY...SOUTHWESTERN HAMILTON...WESTERN MERRICK...SOUTHEASTERN
HOWARD AND HALL COUNTIES UNTIL 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Island to near Upland. Movement was
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Island, Hastings, St. Paul, Wood River, Blue Hill, Kenesaw,
Doniphan, Cairo, Juniata, Alda, Palmer, Campbell, Dannebrog,
Phillips, Chapman, Bladen, Roseland, Elba, Holstein and Ayr.
This includes Interstate 80 between mile markers 293 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.
LAT...LON 4130 9796 4070 9822 4070 9828 4056 9828
4023 9842 4016 9890 4050 9888 4067 9881
4069 9872 4091 9872 4129 9857
TIME...MOT...LOC 2316Z 208DEG 33KT 4095 9832 4028 9883
ADPThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704344, 704345, 704347, 704348, 704349, 704350, 704351, 704352.